You all Noble people here please help me understand what’s happening now.
In 2012, at the age of 28, I was diagnosed with a condition called “Hep b.” Since then, I have been consistently taking entavir medication to manage it. Currently, I am 39 years old and have been following a routine of getting my liver functions tested every six months, usually at the end of March and October. These tests have consistently shown normal results, with myALT levels ranging from 41 to 30. My AST level is at 39. Additionally, I undergo an annual ultrasound to monitor my condition.
However, during my most recent test in october 2023, there was a significant change. My ALT now 90 showed elevated levels AST 223 alarming high. Concerned, I turned to the internet for answers and stumbled upon this forum, which has proven to be a valuable resource. I am seeking help to understand why my levels have spiked so high within just six months. The march 2023 test all showed within the normal range.
The only notable change between my March and October tests is the location where my blood work is drawn. The previous location had to close down due to a lack of staff, so I had to go to a new location within the same lab company. I have never been to this new location before. I am curious to know what might be happening in my body to cause such a sudden and significant increase in my levels.
To make things worse, my A1C is as high as 6.5 which is diabetic. My A1C has never cross 5.5, in the last 11 yrs. God please help us all here. This is scary and I can’t even sleep anymore.
That is a great question. These things can happen at times without any good understanding/explanation. I am a patient myself and I have had situations like this happen to me. I get sudden increase in my results from time to time. My doctor thinks it is possible this is due to the fatty liver. I do have a mild fatty liver. I am not sure if you have fatty liver or have recently been sick or injured.
I hope your doctor/provider can work with you to understand why this sudden increase. Do not put a lot of pressure on yourself, because many times these stuff happen they end up being nothing really. It is possible to get these results from time to time without really understanding why. I understand this can be scary and worrying, but remain hopeful and don’t stress yourself too much. Try and work with your provider to understand this.
I am not a doctor, but have a lifelong experience with HepB. Although rare, It is possible that your HepB has become resistant to entecavir. There is no reason to alarm, but your doctor should check your viral load and consider switching you over to another antiviral. I believe tenefovir can be used in cases with entecavir resistant HepB.
During regularly scheduled follow-up visits for people on antiviral therapy, ALT and AST testing are accompanied by HBV DNA testing. Can you provide this test result?
Thanks for taking the time to answer, it’s <10
It’s been undetected since 2016
Thanks for taking the time to respond. Please is there a test to request to check for resistance to Entacavir ?
I recently started doing a lot of weight lifting at the gym . I have not been sick or injured.
My MRI 2022 was normal . Fibroscan 2021 showed S1
One test for resistance is simply looking at your HBV DNA levels. Since they are <10, then the virus is still susceptible to the therapy and it is not resistant.
Given your recent exercise, you should consider this to be a cause of the ALT and AST spike, as these can be released from injured muscle cells as well. One way to do this is getting your blood tests a few days after your gym session.
Given your a1c levels, it may be worthwhile considering fatty liver (or metabolic dysfunction-associated steatotic liver disease, MASLD) as a cause as well. The fibroscan CAP score would be able to provide some evidence as to if this a cause or not.
Hope this helps,
@ThomasTu thank you for your prompt response. The disease you mentioned is entirely new to me; I had never come across it before. I’m curious to know if it is somehow linked to hepatitis B and the antiviral therapy entacavir. Additionally, I’m wondering if there are any available treatments for this particular ailment. I have an upcoming appointment with my doctor, and I want to ensure that I am well-prepared with all the necessary questions and requests for tests to discuss during the visit. If you have any other suggestions on what I should inquire about, please let me know. Developing diabetes plus Fatty liver all of sudden on top of hep B that I have been dealing for 11yrs is scary .
Thank you once again for your assistance. I wish I found this community early.
It is not linked to Hepatitis B or the treatment, but it is another common liver disease that is linked to diabetes and can cause an increase in ALTs. Treatment for this condition is lifestyle-based - exercise, eating well, etc. As mentioned, the results from your fibroscan should be able to say whether this is a likely cause of the ALTs or not. If all scores are in the normal range, then it is worthwhile looking at other causes (e.g., the impact of your strenuous exercise on altering the blood test results, as mentioned above)
There is a possibility this increase is linked to the exercise you are doing. AST and ALT are also found in skeletal muscles. When a muscle is damaged in response to exercise, AST and ALT are released from the muscle and their concentration in the blood increases.
You stated you have been exercising lately and that is the only change you have made, this will make me believe that the increase is in response to the exercise which might have caused some muscle injuries. You can maybe reduce the work/weight load to allow your muscles to heal if possible.
If you are still concerned, talk to your provider about this. I hope this is helpful. I understand you being concerned about this, we all will be. Best, Bansah1.
@ThomasTu @availlant @Ace @Bansah1
My final question is regarding the possibility of someone undergoing hepatitis B treatment following a ketogenic (keto) diet. From my online research, it seems that reducing carbohydrate and sugar intake, as well as losing weight is recommended for Fatty liver. However, I am unsure if this type of diet is suitable for individuals on hepatitis B treatment. Could you please provide some insight into whether a keto diet is safe and compatible with the treatment? I appreciate your expertise on this matter. Thank you.
You make an important point on cutting down on carbs, reducing sugar intake and losing weight. These are not only good for the liver but also for other organs and the body as a whole. I don’t know much about diets and whether they have any impact on treatment. I personally don’t do diets, but rather I do moderation for almost everything. There are certain things that I have cut down on like oily or fried foods, alcohol consumption, salty and sweet foods among other things. I eat out only occasionally.
Thomas and others can chime in on this. Thanks, Bansah1.
If your HepB DNA titer is high, that would indicate that Entecavir is not working anymore. There is no other lab test for resistance.
Like several experts have pointed out, your recent strenuous exercise could be the culprit of elevated liver enzymes levels, especially when AST is higher than ALT. You can ask your doctor to confirm this by measuring CK and GGT levels. CK would be higher and GGT would be normal in exercise-related muscle injury. However, these enzymes levels would go back to normal soon after the muscle injury is repaired. Also, I am curious whether long-term entecavir treatment could cause muscle to be more vulnerable to damage due to entecavir-induced myopathy. Perhaps it’s time to consider switching to TAF. Here are a few references that explain these in more details: Elevated Liver Enzymes? Muscle Damage May Play a Role, Entecavir-associated myopathy: a case report and literature review - PubMed